Pennsylvania, 2014

Hail in Pennsylvania, August 21, 2014

August 21, 2014 · NWS PHI · 1 event in 1 county or zone

The combination of weak low pressure around the Northern Great Lakes and an upper level disturbance passing over portions of eastern Pennsylvania produced scattered strong thunderstorms with heavy rainfall and some hail during the evening of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of weak low pressure around the Northern Great Lakes and an upper level disturbance passing over portions of eastern Pennsylvania produced scattered strong thunderstorms with heavy rainfall and some hail during the evening of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 7:12 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 21, 7:12 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EDT THU AUG 21 2014

.SYNOPSIS...
WEAK LOW PRESSURE WILL CROSS THE REGION TONIGHT THROUGH FRIDAY
NIGHT AND THEN MOVE OFF THE COAST SATURDAY. HIGH PRESSURE WILL
BUILD ACROSS THE AREA THIS WEEKEND AND REMAIN IN CONTROL OF THE
WEATHER INTO NEXT WEEK. A COLD FRONT WILL APPROACH THE AREA NEXT
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STABLE AIR WAS CONTINUING TO ADVECT OFF THE OCEAN THIS EVENING.
DEW POINT READINGS WERE DROPPING INTO THE UPPER 50S AND LOWER 60S
IN MUCH OF NEW JERSEY. MEANWHILE, CONDITIONS REMAINED UNSTABLE ON
THE WESTERN SIDE OF OUR FORECAST AREA.

CONDITIONS ARE FORECAST TO BECOME INCREASINGLY STABLE DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING AND THE CONTINUED ONSHORE
FLOW.

WE WILL KEEP THE MENTION OF THUNDERSTORMS WITH HEAVY RAINFALL
ACROSS OUR FAR NORTHERN COUNTIES FOR THIS EVENING TO ACCOUNT FOR
THE CONVECTION MOVING ACROSS NORTHEASTERN PENNSYLVANIA AND INTO
NORTHERN NEW JERSEY.

WE HAVE ADJUSTED THE EVENING THUNDERSTORM FORECAST BASED ON THE
RADAR TRENDS TO INCLUDE AREAS FROM BERKS COUNTY AND UPPER
MONTGOMERY COUNTY DOWN TO THE UPPER EASTERN SHORE OF CHESAPEAKE
BAY.

A MID LEVEL SHORT WAVE THAT WAS LOCATED OVER THE EASTERN GREAT
LAKES REGION EARLY THIS EVENING SHOULD CONTINUE TO PROGRESS
SOUTHEASTWARD AND IT IS ANTICIPATED TO PASS OVERHEAD LATE TONIGHT.
AS A RESULT, WE WILL MAINTAIN SCATTERED SHOWERS THROUGHOUT OUR
FORECAST AREA FOR TONIGHT, EVEN AFTER THE THUNDERSTORMS WEAKEN.

TEMPERATURES ARE EXPECTED TO DROP INTO THE 60S OVERNIGHT WITH A
LIGHT SOUTH TO EAST WIND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
1000J OF MLCAPE AND SLIGHTLY STRONGER 0-6KM BULK SHEAR CUES
INTEREST IN CONVECTION FRI AFTN. SREF HAS DECENT PROBS FOR
SHOWERS...ESPECIALLY E PA...S NJ AND THE DELMARVA. FOR NOW HAVE
PLAYED THE SHOWER AND TSTM RISK CONSERVATIVELY AND MAINTAINED THE
330 AM THURSDAY FCST POPS FOR FRIDAY...ABOUT 10 PCT BELOW THE
12Z/21 GFS/NAM MOS BLEND.

IT WILL BE SLIGHTLY COOLER AS THE FLOW TURNS MORE EASTERLY AS THE
SFC LOW CONSOLIDATES TO THE S OF THE DELMARVA.

FCST BASIS: TEMPS/DEWS/WINDS ARE A 50 50 BLEND OF THE 12Z/21
GFS/NAM MOS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE AREA WILL CONTINUE TO BE UNDER THE INFLUENCE OF THE WEAK
UPPER LOW AND SFC LOW THU NIGHT AND INTO FRIDAY. SCT SHOWERS AND A
FEW TSTMS WILL BE ACROSS MOST AREAS THU EVENING AND THEN DIMINISH
OVERNIGHT...A COUPLE LEFTOVER SHOWERS WILL DEVELOP SAT MOSTLY
ACROSS THE DELMARVA...SE PA AND SRN NJ. CHC FOR SHOWERS ARE ONLY
IN THE CHC RANGE HOWEVER. A FEW DOWNPOURS ARE STILL POSSIBLE THU
NIGHT WITH THE HIGHER PWATS STILL ACROSS THE SRN AREAS. LOWS THU
NIGHT WILL MOSTLY BE IN THE LOW 60S ACROSS THE NORTH AND MID/UPPER
60S ELSEWHERE. HIGHS SAT IN THE UPPER 70S/LOW 80S SOUTH AND LOW TO
MID 70S NORTH. DRIER AIR WILL CONTINUE TO PUSH IN FROM NORTH TO
SOUTH SAT.

AN UPPER RIDGE BUILDS UP TO THE WEST OF THE AREA THIS WEEKEND AND
THEN ROTATES ACROSS THE AREA EARLY NEXT WEEK. SFC HIGH PRESSURE
WILL MOVE SLOWLY IN TANDEM WITH THE UPPER HIGH. THIS WILL PRODUCE
A PERIOD OF DRY WEATHER FOR OUR REGION. POPS FOR SAT NIGHT THRU
NEXT WEN NIGHT ARE SUB-15PCT RANGE FOR THE ENTIRE AREA.
TEMPERATURES WILL BE A FEW DEGREES BELOW NORMAL SUN/MON...NEAR
NORMAL TUE...AND THEN A BIT ABOVE NORMAL WED/THU. HUMIDITY LEVELS
WILL BE COMFORTABLE THROUGH MUCH OF THE PERIOD...BUT WILL TREND UP
TOWARD THE MIDDLE OF NEXT WEEK.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

SCATTERED SHOWERS ARE ANTICIPATED FOR TONIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED FOR THIS EVENING TO THE NORTH OF KABE
AND KTTN AND TO THE WEST AND SOUTHWEST OF KPHL AND KILG, INCLUDING
THE KRDG AREA. CONDITIONS SHOULD BE GENERALLY VFR THROUGH 0600Z
EXCEPT THEY MAY LOWER TO MVFR IN RAIN SHOWERS.

MVFR CONDITIONS ARE EXPECTED TO PREVAIL FROM LATE TONIGHT INTO
FRIDAY MORNING. SOME SPOTS COULD FALL TO IFR DEPENDING UPON THE
EXTENT OF ANY STRATUS AND FOG DEVELOPMENT ALONG WITH ADDITIONAL
SHOWER ACTIVITY. MAINLY VFR CONDITIONS ARE EXPECTED TO RETURN FOR
FRIDAY AFTERNOON AND THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS AT THAT TIME.

THE WIND SHOULD BACK FROM THE SOUTH AND SOUTHEAST TO THE EAST
DURING THE TAF PERIOD. SPEEDS ARE EXPECTED TO BE MAINLY LESS THAN
10 KNOTS

OUTLOOK...
FRI NIGHT THRU SAT...MOSTLY VFR BUT SCT SHOWERS MAY BRING LOWER
CONDITIONS.

SAT NIGHT THRU TUESDAY...VFR EXPECTED.

&&

.MARINE...
SUB-SMALL CRAFT ADVISORY CONDITIONS EXPECTED THROUGH FRIDAY WITH
SEAS 3 FEET OR LESS AND SOUTH TO SOUTHEAST WINDS 5 TO 10 KNOTS
BECOMING EASTERLY FRIDAY.

WE'VE NOT SEEN ANY NEW MAREPS THIS WEEK FROM MARINERS IN OUR EASY
USE (INTERNET AND/OR SMART PHONE) LINK
WWW.WEATHER.GOV/PHI/MAROBSFORM THIS HAS BEEN DERIVED FOR THE
MARINER TO EASILY POST INFO INSTANTLY TO THE NWS FOR USE IN OUR
MARINE PRODUCTS.

OUTLOOK...
THU NIGHT THRU FRI NIGHT...SUB SCA CONDITIONS WITH SCT SHOWERS.

SAT AND SAT NIGHT...LOW END SCA CONDITIONS EXPECTED ON THE OCEAN.
FAIR WEATHER.

SUN THRU TUE...SUB-SCA CONDITIONS WITH FAIR WEATHER.

&&

.CLIMATE...
WE RCD INQUIRY ON HOW THE CLIMATE PROGRAM SELECTS FOR OUR 530 PM
CLI. OUR PROGRAM SEARCHES MAX/MIN TEMP DATA FOR THE DAY ENDING 5PM
SHARP. THAT DATA IS INGESTED INTO THE 530 PM POSTED CLI. IF A MAX
TEMP OCCURS THEREAFTER...IT IS REFLECTED IN THE END OF DAY SUMMARY
POSTS AROUND 230 AM EDT THE NEXT DAY AND ALSO YOU CAN CHECK THE 8
PM RTPPHI WHICH POSTS AROUND 815 PM EDT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...IOVINO
SHORT TERM...DRAG
LONG TERM...O'HARA
AVIATION...IOVINO/O'HARA
MARINE...DRAG/O'HARA
CLIMATE...DRAG
Hazardous weather outlook, Aug 21, 7:06 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
806 PM EDT THU AUG 21 2014

NJZ001-007>010-012-PAZ055-230015-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MONROE-
806 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING MAY BE
ACCOMPANIED BY HEAVY RAIN WHICH COULD LEAD TO ROADWAY FLOODING AND
FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-NJZ013>027-PAZ054-061-062-070-071-104>106-230015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
806 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-PAZ060-101>103-230015-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-BERKS-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-
806 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING MAY BE
ACCOMPANIED BY HEAVY RAIN WHICH COULD LEAD TO ROADWAY FLOODING AND
FLOODING IN AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-230015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
806 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 21, 4:43 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT THU AUG 21 2014

DEZ003-212245-
INLAND SUSSEX DE-
543 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUSSEX COUNTY...

AT 534 PM EDT...A STRONG THUNDERSTORM WAS JUST NORTH OF LAUREL...
MOVING SOUTH AT 5 MPH.

RADAR ESTIMATES BETWEEN 2 AND 2.5 INCHES OF RAIN HAS FALLEN FROM
THIS STORM WITHIN THE PAST HOUR.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.

THIS STORM WILL BE NEAR LAUREL AROUND 550 PM.

LAT...LON 3851 7545 3851 7566 3866 7566 3866 7550

FORECASTER: AMC
Special weather statement, Aug 21, 8:20 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT THU AUG 21 2014

NJZ007-009-PAZ062-105-220215-
HUNTERDON NJ-NORTHAMPTON PA-UPPER BUCKS PA-WARREN NJ-
920 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BUCKS...NORTHERN
HUNTERDON...SOUTH CENTRAL NORTHAMPTON AND SOUTHERN WARREN COUNTIES...

AT 914 PM EDT...A STRONG THUNDERSTORM WAS NEAR HELLERTOWN...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR FERNDALE AROUND 930 PM...RIEGELSVILLE AROUND
940 PM...BLOOMSBURY AROUND 950 PM...CLINTON AROUND 1010 PM AND HIGH
BRIDGE AROUND 1020 PM.

LAT...LON 4083 7493 4059 7473 4048 7531 4061 7538

FORECASTER: AMC

The radar

The Philadelphia radar (KDIX), 101 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bucks

When
August 21, 8:25 PM EST
Where
Bucks County, Springtown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -75.280

A strong thunderstorm dropped penny size hail in Springtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535395.